Journal of Symplectic Geometry
Volume 20 (2022)
Caustics of Lagrangian homotopy spheres with stably trivial Gauss map
Pages: 995 – 1036
For each positive integer $n$, we give a geometric description of the stably trivial elements of the group $\pi_n U_n / O_n$. In particular, we show that all such elements admit representatives whose tangencies with respect to a fixed Lagrangian plane consist only of folds. By the h‑principle for the simplification of caustics, this has the following consequence: if a Lagrangian distribution is stably trivial from the viewpoint of a Lagrangian homotopy sphere, then by an ambient Hamiltonian isotopy one may deform the Lagrangian homotopy sphere so that its tangencies with respect to the Lagrangian distribution are only of fold type. Thus the stable triviality of the Lagrangian distribution, which is a necessary condition for the simplification of caustics to be possible, is also sufficient. We give applications of this result to the arborealization program and to the study of nearby Lagrangian homotopy spheres.
D.A. was partially supported by the Simons Foundation.
Received 20 May 2021
Accepted 4 January 2022
Published 24 April 2023